Milk-alkali syndrome is caused by the ingestion of large amounts of calcium and absorbable alkali, with resulting hypercalcemia. If unrecognized and untreated, milk-alkali syndrome can lead to metastatic calcification and renal failure. This syndrome was originally recognized in the 1920s during administration of the Sippy regimen, consisting of milk and bicarbonate, for treatment of peptic ulcer disease. (See Pathophysiology, Etiology, Prognosis, Presentation, and Workup.)
With the development of nonabsorbable alkali and histamine-2 blockers for treatment of peptic ulcer disease, milk-alkali syndrome became a rare cause of hypercalcemia; however, with the increased use and promotion of calcium carbonate for dyspepsia and for calcium supplementation, a resurgence of milk-alkali syndrome has occurred. (See Etiology and Epidemiology.)
A few authors recommend changing the name of milk-alkali syndrome to calcium-alkali syndrome, since this name reflects the changing epidemiology. Calcium-alkali syndrome is now more common in postmenopausal women with the use of over-the counter (OTC) calcium and vitamin D supplements. Calcium- or milk-alkali syndrome is now the third most common cause of hypercalcemia in hospitalized patients.
The name milk-alkali syndrome was first used by Fuller Albright (one of the most important figures in endocrinology in the 20th century) and his colleagues in the 1949 New England Journal of Medicine article describing chronic renal disease in milk alkali syndrome.
This is the most cited article published about the condition with 251 citations in Web of Science as of June 2017 showing that the name milk-alkali syndrome has historical importance even if it does not reflect current pathogenesis.
Milk-alkali syndrome can have an acute course with rapid induction of hypercalcemia and acute renal failure soon (within a week) after excess calcium carbonate is begun. A more chronic course also is observed. In this form, irreversible renal failure may ensue, but many patients have partial recovery with a timely diagnosis. (See Prognosis, Presentation, and Workup.)
Characteristics of hypercalcemia
Wide variations in symptoms occur among individuals with hypercalcemia, even among patients with similar levels of serum calcium. Some patients may be completely asymptomatic, with hypercalcemia found incidentally after a multiple chemistry panel.
Patients may have severe mental status changes that include obtundation and coma, especially as serum calcium levels rise higher than 15 mg/dL. (See Presentation and Workup.)
Hypercalcemia may produce EKG changes such as shortened QT/QTc interval and nonhypothermic J (or Osborn) waves.
The proper dose and the potentially harmful dose of calcium carbonate need to be discussed with the patient. Attention to ingredients in all medications should be stressed, because multiple over-the-counter (OTC) medications contain calcium carbonate. (See Treatment.)
Cases of calcium-alkali syndrome have been reported from calcium carbonate intake with 2-9 grams of elemental calcium per day. Comorbid illnesses like chronic kidney disease and/or use of diuretics can be predisposing factors.